Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 115, NWS Pittsburgh, PA

July 10, 2001Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 10, 2001, 7:12 PM EDT for Preston County, West Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 7:12 PM EDT (23:12 UTC)
Expired
Jul 10, 2001, 8:00 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:25 PM EDTHail 1Tunnelton, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 4:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:11 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 10, 7:11 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT TUE JUL 10 2001

JUST DID A ZONE UPDATE TO CLEAR SVR TSTM WATCH FOR MUCH OF OUR AREA.
WE LEFT THE WATCH IN NRN WV AND GARRETT CTY MD.

PIT   62  78  55  76 /  70  10  10  10
HLG   62  78  55  76 /  70  10  10  10
MGW   64  80  55  77 /  70  10  10  10
ZZV   64  80  55  77 /  70  10  10  10
PHD   62  78  55  76 /  70  10  10  10
FKL   60  75  52  74 /  70  10  10  10
DUJ   60  75  52  74 /  70  10  10  10
LBE   62  78  55  76 /  70  10  10  10
BTP   60  75  52  74 /  70  10  10  10
IDI   60  75  52  74 /  70  10  10  10
ODM   63  78  52  76 /  70  10  10  10

.PBZ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT TUESDAY FOR ZONE
MDZ001.

OH...NONE.
PA...NONE.
WV...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT TUESDAY FOR ZONES
WVZ012...WVZ021>023...WVZ041.

In the hours before

Local storm report, Jul 10, 3:41 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MUNHALL                   PA   WIND DAMAGE
07/10/01   ALLEGHENY                      TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0307 PM    LATROBE                   PA   .75 INCH HAIL
07/10/01   WESTMORELAND                   WIND GUSTS TO 50 MPH
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0305 PM    DERRY                     PA   1.25 INCH HAIL
07/10/01  " WESTMORELAND

0310 PM    WEST NEWTON               PA   WIND DAMAGE
07/10/01   WESTMORELAND                   TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jul 10, 3:59 PM EDT, 3 hours 13 minutes before
MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUL 10 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Special weather statement, Jul 10, 4:02 PM EDT, 3 hours 10 minutes before
OHZ039-102100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORMS MOVING THROUGH  COUNTY...

A STRONG THUNDERSTORMS WAS MOVING THROUGH TUSCARAWAS COUNTY
OHIO.  THIS STORMS WILL PASS THROUGH NEW PHILADELPHIA AND
UHRICHSVILLE.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
TUSCARAWAS COUNTY BY 5 PM.
Local storm report, Jul 10, 5:57 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
557 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    WASHINGTON                PA   .75 INCH HAIL
07/10/01   WASHINGTON                     REPORTED BY SKYWARN
                                          SPOTTERS

0420 PM    PERRYSVILLE               OH   WIND DAMAGE
07/10/01   CARROLL                        TREES DOWN REPORTED BY
                                          PUBLIC

0400 PM    CONNELLSVILLE             PA   WIND DAMAGE
07/10/01   FAYETTE                        TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0550 PM    WASHINGTON                PA   FLASH FLOODS
07/10/01   WASHINGTON                     FLOODING NEAR WASHINGTON
                                          AND CECIL REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Jul 10, 6:41 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
641 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    WAYNESBURG                PA   WIND DAMAGE
07/10/01   GREENE                         TREE DOWN IN WAYNESBURG
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0450 PM    GRANTSVILLE               MD   TORNADO
07/10/01   GARRETT                        HAM RADIO CALL IN TO
                                          STERLING REPORTING TORNADO
                                          NEAR GRANTSVILLE

0610 PM    MOUNDSVILLE               WV   WIND DAMAGE
07/10/01   MARSHALL                       TREES DOWN IN AND AROUND
                                          MOUNDSVILLE REPORTED BY
                                          EMERGENCY MANAGEMENT

0630 PM    MORGANTOWN                WV   WIND DAMAGE
07/10/01   MONONGALIA                     TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Jul 10, 7:03 PM EDT, 9 minutes before
MDZ001-WVZ012-021>023-041-110300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT TUE JUL 10 2001

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES...d

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER
  WETZEL

IN MARYLAND...

  GARRETT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:28 PM EDTSevere Thunderstorm WarningPBZAllegheny47 min
Jul 10, 2:45 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
Jul 10, 3:06 PM EDTSevere Thunderstorm WarningPBZJefferson24 min
Jul 10, 3:24 PM EDTSevere Thunderstorm WarningPBZWashington66 min
Jul 10, 3:34 PM EDTSevere Thunderstorm WarningPBZFayette41 min
Jul 10, 4:26 PM EDTSevere Thunderstorm WarningPBZWashington34 min
Jul 10, 5:01 PM EDTSevere Thunderstorm WarningPBZFayette, Washington59 min
Jul 10, 5:40 PM EDTSevere Thunderstorm WarningPBZGreene65 min
Jul 10, 5:44 PM EDTFlash Flood WarningPBZWashington3 hr
Jul 9, 8:59 PM EDTSevere Thunderstorm WarningPBZMuskingum61 min
Jul 9, 9:20 PM EDTFlash Flood WarningPBZMuskingum3 hr
Jul 9, 9:26 PM EDTSevere Thunderstorm WarningPBZGuernsey49 min
Jul 10, 4:14 PM EDTSevere Thunderstorm WarningPBZCarroll31 min
Jul 10, 3:20 PM EDTSevere Thunderstorm WarningPBZHancock25 min
Jul 10, 5:42 PM EDTSevere Thunderstorm WarningPBZMarshall63 min
Jul 10, 6:10 PM EDTSevere Thunderstorm WarningPBZMonongalia, Wetzel65 min
Jul 10, 6:43 PM EDTSevere Thunderstorm WarningPBZMarion62 min
Jul 10, 7:26 PM EDTSevere Thunderstorm WarningPBZTucker49 min
Jul 10, 7:42 PM EDTFlash Flood WarningPBZMarion3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.